Alert archive / Texas / Flash Flood Warnings in 1999

Flash Flood Warning 7, NWS Midland/Odessa, TX

April 29, 1999Loving County, Reeves County, Ward County, Texas

NWS Midland/Odessa, TX issued this flash flood warning at Apr 29, 1999, 9:44 PM CDT for Loving County, Reeves County, Ward County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Apr 29, 1999, 9:44 PM CDT (02:44 UTC)
Expired
Apr 30, 1999, 12:45 AM CDT
In force
3 hr
Issued by
NWS Midland/Odessa, TX
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Loving County, TX, Reeves County, TX, Ward County, TX

The radar

The Midland/Odessa radar (KMAF), 156 km from the middle of the area, began a volume at 02:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 2.7 hours before the alert went out and 155 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 1999-04-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1922 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 1999-04-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 91 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1922 J/kg
Mixed-layer CIN
-10 J/kg
Mixed-layer LCL
683 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
91 m²/s²
0-3 km storm-relative helicity
205 m²/s²
Significant tornado parameter
1.4
Supercell composite
7.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KMAF 300250 COR
FFWMAF
TXC301-389-475-300545-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MIDLAND TX
949 PM CDT THU APR 29 1999

THE MIDLAND-ODESSA NATIONAL WEATHER SERVICE OFFICE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHWESTERN LOVING COUNTY IN TEXAS
  THIS INCLUDES THE CITY OF MENTONE
  NORTHWESTERN REEVES COUNTY IN TEXAS
  EXTREME NORTHWESTERN WARD COUNTY IN TEXAS

* UNTIL 1245 AM CDT

* AT 940 PM CDT...WEATHER SERVICE DOPPLER RADAR DETECTED VERY        
  HEAVY RAIN FROM A THUNDERSTORM NEAR RANCH ROAD 652 6 MILES         
  SOUTHWEST OF ORLA...OR ABOUT 23 MILES WEST OF MENTONE.  MIDLAND    
  WFO DOPPLER RADAR INDICATED RAINFALL RATES FROM THIS STORM IN      
  EXCESS OF 3 INCHES PER HOUR.  

THIS THUNDERSTORM COULD RESULT IN FLASH FLOODING OF THE PECOS RIVER 
AND ITS DRAWS AND TRIBUTARIES FROM SOUTH OF RED BLUFF LAKE TO THE 
TOWN OF PECOS.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS OCCURRING OR IS
IMMINENT. MOST FLASH FLOOD DEATHS OCCUR IN AUTOMOBILES. DO NOT
ATTEMPT TO CROSS BRIDGES...DIPS...OR OTHER LOW SPOTS IF WATER COVERS
THE ROADWAY. NEVER TRY TO CROSS A FLOWING STREAM...EVEN A SMALL
ONE...ON FOOT. TO ESCAPE RISING WATER MOVE UP TO HIGHER GROUND.

LAT...LON 3182 10410 3180 10392 3157 10355 3156 10342
          3197 10385

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Apr 29, 9:05 PM CDT, 39 minutes earlier.

Area forecast discussion, Apr 29, 9:05 PM CDT, 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND TX
905 PM CDT THU APR 29 1999

BECAUSE OF SEVERE WEATHER CONCERNS...THE AREA FORECAST DISCUSSION
WILL NOT BE ISSUED. ONGOING FORECAST WILL DO...70.

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 29, 7:35 PM CDTSevere Thunderstorm WarningMAFCulberson40 min
Apr 29, 7:52 PM CDTTornado WarningMAFCulberson, Reeves38 min
Apr 29, 8:30 PM CDTTornado WarningMAFLoving, Reeves45 min
Apr 29, 8:43 PM CDTSevere Thunderstorm WarningMAFCulberson62 min
Apr 29, 9:15 PM CDTTornado WarningMAFReeves45 min
Apr 29, 9:42 PM CDTTornado WarningMAFCulberson48 min
Apr 29, 11:19 PM CDTSevere Thunderstorm WarningMAFLoving, Reeves26 min
Apr 30, 11:35 AM CDTTornado WarningMAFLoving25 min
Apr 30, 12:14 PM CDTSevere Thunderstorm WarningMAFLoving, Reeves46 min
Apr 30, 12:24 PM CDTFlash Flood WarningMAFReeves3 hr
Apr 30, 1:02 PM CDTSevere Thunderstorm WarningMAFLoving18 min
Apr 30, 1:13 PM CDTSevere Thunderstorm WarningMAFBrewster62 min
Apr 30, 1:18 PM CDTSevere Thunderstorm WarningMAFPecos42 min
Apr 30, 2:08 PM CDTSevere Thunderstorm WarningMAFBrewster37 min
Apr 30, 2:49 PM CDTSevere Thunderstorm WarningMAFLoving26 min
Apr 30, 2:58 PM CDTSevere Thunderstorm WarningMAFTerrell47 min
Apr 30, 3:29 PM CDTTornado WarningMAFAndrews, Gaines31 min
Apr 30, 4:11 PM CDTFlash Flood WarningMAFLoving3 hr
Apr 30, 4:32 PM CDTTornado WarningMAFGaines43 min
Apr 30, 4:55 PM CDTSevere Thunderstorm WarningMAFLoving45 min
Apr 30, 5:12 PM CDTTornado WarningMAFGaines33 min
Apr 30, 5:47 PM CDTSevere Thunderstorm WarningMAFGaines58 min
Apr 30, 6:21 PM CDTSevere Thunderstorm WarningMAFLoving44 min
Apr 30, 6:40 PM CDTSevere Thunderstorm WarningMAFGaines50 min

Nearby

Flash Flood Warnings in Texas, 1999Every flash flood warning in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.